Use of NSAIDs may directly irritate the stomach's
lining, making it easier for ulcers to form.
NSAIDs may interfere
with prostaglandins, which are chemicals that may help regulate the protective
lining of the stomach.
It is also possible that both of these factors occur at the same
About 15 to 20 out of 100 people who use high doses of NSAIDs,
such as people who have rheumatoid arthritis or osteoarthritis, develop sores
in the stomach that look like ulcers when examined with
endoscopy.1 But only a
small number actually develop symptoms or complications of
peptic ulcer disease. Serious complications of peptic
ulcer disease caused by NSAID use are higher in people who:1
Have a prior history of abdominal (belly)
problems, such as an ulcer or bleeding.
thinners (anticoagulants) such as warfarin
(Coumadin) or antiplatelet medicines such as clopidogrel (Plavix) especially when used
in addition to NSAIDs or low-dose aspirin.
You can prevent NSAID ulcers and their complications by not taking
NSAIDs or by only taking them occasionally and in small doses. If you have to use NSAIDs, your doctor may advise you to take an NSAID that is less likely to cause ulcers. Or your doctor may prescribe a medicine that you take each day to help prevent ulcers. Medicines that help prevent ulcers include:
Proton pump inhibitors, such as omeprazole (Prilosec).
Prostaglandin analogs, such as misoprostol (Cytotec).
H2 blockers, such as famotidine (Pepcid).
Your doctor may advise you to get tested for H. pylori bacteria before you start long-term NSAID use. Testing and treatment for H. pylori infection has been shown to reduce the risk of ulcers for people starting long-term NSAID use.1 If you take NSAIDs, be sure to discuss with your doctor the potential risks of long-term NSAID use.
Lanza FL, et al. (2009). Guidelines for prevention of NSAID-related ulcer complications. American Journal of Gastroenterology, 104(3): 728–738.
How this information was developed to help you make better health decisions.